Hail, Borden
- When
- June 12, 6:24 PM CST
- Where
- Borden County, 6 mi E of Gail
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -101.333
The third supercell thunderstorm to affect parts of the Permian Basin late on the 12th evolved as part of a large convective complex that developed over the northeastern parts of the basin and the western low rolling plains of west Texas. B.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The third supercell thunderstorm to affect parts of the Permian Basin late on the 12th evolved as part of a large convective complex that developed over the northeastern parts of the basin and the western low rolling plains of west Texas. This storm initiated near Lake J.B. Thomas in southeastern Borden County and moved northeast into Scurry County. This storm exhibited evidence of a persistently strong updraft through its life cycle, but was in the early stages of dissipation when it collapsed and produced a downburst near the city of Snyder. The mesonet site three miles east of Snyder measured a wind gust to 58 mph. Numerous public reports indicated dime to quarter size hail accompanied the thunderstorm along with extreme winds and torrential rains. Severe winds (likely higher than those measured by the mesonet instruments) resulted in five uprooted trees with trunks up to eighteen inches in diameter at the Snyder cemetery. A barn ten miles south of Snyder was also destroyed. Preliminary damage estimates from hail and wind in and around Snyder were approximately $150,000. In summary, a very active severe weather episode impacted parts of west Texas on the 12th. Supercell thunderstorms initially developed along the higher terrain of the Davis and Glass Mountains. These storms moved east and became potentially tornadic across parts of southern Pecos, northern Brewster, and Terrell Counties. Damage from these potentially dangerous storms was precluded given their remote locations over rural areas of the west Texas Stockton Plateau and Lower Trans Pecos. Additional severe thunderstorm development occurred late in the afternoon and into the early evening over the Permian Basin. At least three supercell thunderstorms tracked across the basin and resulted in large hail and damaging winds. The most significant damage inflicted by the severe weather event on the 12th occurred in the Snyder vicinity, where an intense downburst was accompanied by hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 1:01 PM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT SAT JUN 12 2004 .SHORT TERM... WATER VAPOR IMAGERY INDICATING SHORTWAVE TROUGH PROGRESSING THROUGH SOUTH CENTRAL NEW MEXICO EARLY THIS AFTERNOON. SOME CU/ALTOCU APPEARING ON VISIBLE IMAGERY...PORTENDING THINGS TO COME. VERY DRY AIR MIXING DOWN OVER THE WESTERN CWA...SHARPENING AND PROPAGATING DRYLINE EASTWARD. THINK THE DRYLINE WILL BE SLIGHTLY FURTHER WEST THAN MESOETA DEPICTING BY 13/00Z AS WINDS HAVE NOT VEERED AS MUCH AS EXPECTED. ATMOSPHERE IS VERY UNSTABLE TO THE EAST OF THE DRYLINE WITH MUCAPE PROGGED TO BE 1500 TO 2000 J/KG AND LI/S AROUND -3 C ALONG SAME BY LATE AFTERNOON. H7 TO H5 LAPSE RATES NEAR 8 C/KM ARE ALSO PROGGED ALONG THE DRYLINE AS MID LEVEL LIFT INCREASES FROM WEST TO EAST AHEAD OF ONCOMING SHORTWAVE TROUGH. EXPECT ELEVATED THUNDERSTORMS TO DEVELOP BETWEEN 12/21Z AND 13/00Z AS ABOVE INSTABILITY/LIFT WILL ACCOMPANIED BY AN 80 KT H25 JET AND DIFFLUENT FLOW ALOFT. 0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE 35 TO 40 KT ACROSS THESE AREAS WHILE FORECAST SOUNDINGS INDICATING INVERTED V CHARACTERISTICS. WIND AND HAIL WILL INITIALLY BE THE MAIN THREAT...BUT ISOLATED TORNADOES POSSIBLE AS LOW LEVEL WINDS BACK LATE THIS AFTERNOON AND EVENING. IT APPEARS AN MCS WILL FORM LATER THIS EVENING AS H85 LLJ INCREASES. LOW LEVEL MOISTURE VERY PLENTIFUL...SO FLASH FLOODING WILL ALSO BE OF CONCERN MAINLY OVER THE EASTERNMOST ZONES. A LITTLE SKEPTICAL OF LOW CLOUDS DEVELOPING OVER THE EAST IN THE MORNING...BUT SOME LOCATIONS MAY SEE FOG AFTER CLOUDS CLEAR OUT FROM TSRA. FORECAST LOWS LOOK GOOD SO LEFT THEM ALONE. OTHERWISE... TWEAKED WIND AND DEWPOINT GRIDS. .LONG TERM... SHOULD BE A QUIETER DAY SUNDAY AS THE SIGNIFICANT SOUTHERN STREAM SHORTWAVE MOVES TO THE EAST WITH SUBSIDENCE IN ITS WAKE FOR MUCH OF THE DAY. DRYLINE WILL MIX TO THE EASTERN PERMIAN BASIN BY LATE SUNDAY AFTERNOON IN THE NORTHWEST FLOW ALOFT. WILL LEAVE OUT MENTION OF THUNDER IN ZONES IN THE PERMIAN BASIN WITH SIGNIFICANT MIXING OUT OF LOW LEVEL MOISTURE AND LACK OF SIGNIFICANT UPPER DISTURBANCE. WILL LEAVE ISOLATED CONVECTION MENTION IN THE LOWER TRANSPECOS AND BIG BEND WITH LINGERING INSTABILITY AND OROGRAPHICS THAT COULD AID IN ANY POSSIBLE INITIATION. WILL CONTINUE TO CONFINE ISOLATED POPS TO THE LOWER TRANSPECOS AND BREWSTER COUNTY ON MONDAY AS THIS WILL BE ONLY AREA WHERE ENOUGH INSTABILITY AND LOW LEVEL CONVERGENCE COEXIST. BY TUESDAY THE LOW LEVEL MOISTURE WILL BEGIN TO RETROGRADE BACK TOWARD THE HIGHER TERRAIN OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO COURTESY OF UPSLOPE FLOW. WILL CONTINUE THE ISOLATED POPS MAINLY SOUTH AND WEST OF THE PECOS RIVER FOR CONVERGENCE ALONG DRY LINE AND OROGRAPHIC UPSLOPE FLOW IN THE HIGHER TERRAIN. WEAK FLOW ALOFT WILL NOT BE FAVORABLE FOR STORMS TO MOVE MUCH EAST INTO THE PERMIAN BASIN. BY WEDNESDAY THE DISTURBANCE CURRENTLY NEAR THE BAY OF CAMPECHE MAY BECOME A PLAYER ACROSS THE EXTREME EAST IF IT TRANSLATES AS FAR WEST AS THE ECMWF DEPICTS. WILL SHOTGUN ISOLATED POPS IN UPSLOPE FLOW AND SHORTWAVE/SURFACE TROUGH IN THE WEST AND IN THE EAST DUE TO THE AFOREMENTIONED DISTURBANCE. AT THIS TIME WILL LEAVE THE WEDNESDAY THROUGH SATURDAY PERIODS ALONE IN THE DATABASE DEPICTING ISOLATED CONVECTION DUE TO PROXIMITY AND UNCERTAIN TRACK OF THE GULF DISTURBANCE AND MOIST UPSLOPE FLOW IN THE WEST/HIGHER TERRAIN. POPS MAY NEED TO BE RAISED FRIDAY AND SATURDAY AS A NORTHERN STREAM COLD FRONT MAY BE MOVING INTO THE SOUTHERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 99 71 98 / 60 10 10 0 CARLSBAD NM 67 100 65 101 / 0 0 0 0 DRYDEN TX 71 95 72 97 / 60 10 10 10 FORT STOCKTON TX 71 100 72 100 / 20 10 10 10 GUADALUPE PASS TX 63 95 66 97 / 0 0 0 0 HOBBS NM 67 100 62 99 / 10 0 0 0 MARFA TX 63 92 58 94 / 10 0 0 10 MIDLAND INTL AIRPORT TX 70 98 72 99 / 40 0 0 0 ODESSA TX 70 99 72 100 / 30 0 0 0 WINK TX 70 106 69 105 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT SAT JUN 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...THE LOWER TRANS PECOS...AND INTO THE BIG BEND REGION. THUNDERSTORMS MAY INITIATE BY LATE AFTERNOON NEAR THE PECOS RIVER TO THE BIG BEND REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING. THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY SPREAD NORTH DURING THE EARLY EVENING HOURS TO INCLUDE THE CENTRAL AND EASTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO HEAVY RAINFALL AND DEADLY LIGHTNING...WILL BE THE MAIN THREATS GENERALLY ALONG AND EAST OF A LINE FROM LAMESA...TO MIDLAND...TO FORT STOCKTON...TO THE BIG BEND REGION. HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE BY MID EVENING...ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS... AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. AKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SAT JUN 12 2004 TXZ047-048-051>053-061>063-068>070-075-081-082-130200- BIG BEND AREA-BORDEN-CRANE-ECTOR-GLASSCOCK-HOWARD-MARTIN-MIDLAND- MITCHELL-PECOS-REAGAN-SCURRY-TERRELL-UPTON- 330 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #450 UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS: THIS WATCH INCLUDES 14 COUNTIES IN WEST TEXAS: BREWSTER...BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY... TERRELL AND UPTON THIS TORNADO WATCH INCLUDES THE CITIES OF BIG LAKE...BIG SPRING... COLORADO CITY...FORT STOCKTON...GARDEN CITY...MIDLAND...ODESSA AND SNYDER. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Lubbock radar (KLBB), 108 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405533, 5405534, 5405535.